Case Report
Copyright ©The Author(s) 2020. Published by Baishideng Publishing Group Inc. All rights reserved.
World J Clin Cases. Mar 6, 2020; 8(5): 928-931
Published online Mar 6, 2020. doi: 10.12998/wjcc.v8.i5.928
Acute thrombocytopenia after anticoagulation with rivaroxaban: A case report
Xin-Yi He, Ying Bai
Xin-Yi He, Department of Clinical Pharmacy, Xi'an Fourth Hospital, Xi'an 710004, Shaanxi Province, China
Ying Bai, Department of Clinical Pharmacy, Beijing Tongren Hospital of Capital Medical University, Beijing 100730, China
Author contributions: He XY collected the clinical data and drafted the manuscript; Bai Y reviewed this manuscript.
Informed consent statement: Written informed consent was obtained from the patient for publication of this report.
Conflict-of-interest statement: The authors declare no conflict of interest for this manuscript.
CARE Checklist (2016) statement: The authors have read the CARE Checklist (2016), and the manuscript was prepared and revised according to the CARE Checklist (2016).
Open-Access: This article is an open-access article that was selected by an in-house editor and fully peer-reviewed by external reviewers. It is distributed in accordance with the Creative Commons Attribution NonCommercial (CC BY-NC 4.0) license, which permits others to distribute, remix, adapt, build upon this work non-commercially, and license their derivative works on different terms, provided the original work is properly cited and the use is non-commercial. See: http://creativecommons.org/licenses/by-nc/4.0/
Corresponding author: Ying Bai, MD, Pharmacist, Department of Clinical Pharmacy, Beijing Tongren Hospital of Capital Medical University, No. 1, Dongjiaomin Street, Dongcheng District, Beijing 100730, China. felisha_bai@hotmail.com
Received: November 24, 2019
Peer-review started: November 24, 2019
First decision: December 12, 2019
Revised: January 1, 2020
Accepted: January 8, 2020
Article in press: January 8, 2020
Published online: March 6, 2020
Abstract
BACKGROUND

Novel oral anticoagulants (NOACs) are commonly used for the anticoagulation of patients with atrial fibrillation. Reports of thrombocytopenic toxicity of NOACs are limited. In this report, we present a case of thrombocytopenia likely induced by rivaroxaban, which is an extremely rare adverse drug reaction.

CASE SUMMARY

A 70-year-old man presented to the cardiovascular department with a chief complaint of intermittent chest tightness and dyspnea over the last five years. Vital signs were within normal limits at presentation, with a heart rate of 65 beats/min, blood pressure of 138/78 mmHg, respiratory rate of 19 breaths/min, and temperature of 36.1°C. Laboratory tests indicated a platelet count of 163 × 109/L on admission. Anticoagulant therapy with rivaroxaban, a NOAC, was started on the second day of hospitalization. The platelet count decreased to 30 × 109/L on hospital day 11 and then 10 × 109/L on day 12. Rivaroxaban was stopped on day 13 when the platelet count decreased to 5 × 109/L. After the cessation of rivaroxaban, the platelet count returned to normal. The patient was diagnosed with thrombocytopenia, which was likely induced by rivaroxaban. The incidence of thrombocytopenic toxicity of NOACs is extremely low.

CONCLUSION

Thrombocytopenia during anticoagulation therapy may be associated with a high risk of life-threatening bleeding. For elderly patients, changes in platelet count should be carefully monitored at the beginning of NOAC treatment, and we should be on the alert for bleeding events as well.

Keywords: Thrombocytopenia, Rivaroxaban, Adverse drug reactions, Case report

Core tip: We report a case of thrombocytopenia which is an extremely rare adverse drug reaction, that is likely induced by rivaroxaban Possible causes of this adverse event were analyzed, and future clinical medication is recommended.